Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 102, NWS Twin Cities, MN

May 11, 2022Chippewa County, Eau Claire County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 11, 2022, 10:53 PM CDT for Chippewa County, Eau Claire County, Rusk County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2022, 10:53 PM CDT (03:53 UTC)
Expired
May 12, 2022, 12:00 AM CDT
In force
67 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, WI, Eau Claire County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:27 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
580 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KMPX 120353
SVRMPX
WIC017-035-107-120500-
/O.NEW.KMPX.SV.W.0102.220512T0353Z-220512T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1053 PM CDT Wed May 11 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Rusk County in northwestern Wisconsin...
  Chippewa County in west central Wisconsin...
  Eastern Eau Claire County in west central Wisconsin...

* Until midnight CDT.

* At 1053 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Exeland to 5 miles south of Fall
  Creek, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Augusta around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.

&&

LAT...LON 4537 9092 4460 9092 4459 9135 4564 9135
      4564 9068 4538 9068
TIME...MOT...LOC 0353Z 262DEG 30KT 4559 9128 4469 9129 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
1 follow-up statement
113 
WWUS53 KMPX 120453
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1153 PM CDT Wed May 11 2022

WIC017-035-107-120503-
/O.EXP.KMPX.SV.W.0102.000000T0000Z-220512T0500Z/
Rusk WI-Chippewa WI-Eau Claire WI-
1153 PM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR RUSK...CHIPPEWA AND EASTERN
EAU CLAIRE COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.

LAT...LON 4537 9092 4460 9092 4459 9135 4564 9135
      4564 9068 4538 9068
TIME...MOT...LOC 0453Z 262DEG 30KT 4566 9059 4476 9061 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:26 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 11, 6:26 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
626 PM CDT Wed May 11 2022

.UPDATE...
Issued at 616 PM CDT Wed May 11 2022

Updated for 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 254 PM CDT Wed May 11 2022

KEY MESSAGES:

- Conditions still favorable for severe thunderstorms, including
  supercells with large hail and tornadoes, through this evening.

- Heavy rain/flooding still possible through tonight, particularly
  with storms that track over the same locations.

- Additional severe thunderstorms likely Thursday, with all modes of
  severe weather possible.

- Cooler and drier as we trend back to normal temperatures over the
  weekend into early next week.

Tonight through Thursday Night...An active next 24-36 hours is
expected across all of central-southern MN into western WI as Upper
Midwest becomes warm-sectored with steep lapse rates, dewpoints into
the lower 70s, and strong mid-to-upper level jetting in advance of a
cold front. A warm front is making northward progress over southern
MN, helping increase instability over far southern portions of the
coverage area. Even without the instability, multiple strong-to-
severe storms developed earlier today with much lower dewpoints due
to the steep lapse rates producing severe hail with lower cores.
Going through the afternoon hours into this evening, the warm front
will continue to lift north, reaching central MN, allowing the lower
70s dewpoints to continue punching north. Initial discrete cells are
expected to develop into a organized line that will curl NE and E as
they evolve from southwest MN. Bulk shear of 50-60kt within said
instability will certainly be able to contribute to supercell
development. All modes of severe weather will be at play through this
evening, including hail up to 2" in diameter and a few tornadoes.

Even with the loss of daytime heating, PWATs upwards of 1.50" will
contribute to storms producing excessive rainfall as plenty of low
level moisture is advected into the region. As the storm motions
become more parallel to the warm front, this may create training of
storms over the same locations. This scenario may produce localized
flooding during the evening to early morning hours. This is reflected
in the increased QPF in collaboration with WPC earlier today.

Attention then turns to Thursday as another day of severe
thunderstorms looks likely within an even higher instability
environment. Temperatures will surge into the lower 90s with
dewpoints into the upper 60s to around 70. While this does fall short
of Heat Advisory criteria, heat index values into the lower 90s with
WBGT values into the lower 80s will be commonplace on Thursday. After
a lull in the activity Thursday morning, capping will be lost
Thursday afternoon-evening with better wind fields supportive of
storms producing large hails and a few tornadoes, especially early on
in Thursday's event. Going later, more organized segments may well
have potential for damaging winds. The activity will gradually
diminish going into the late Thursday evening hours to the early
morning Friday timeframe.

Friday through Tuesday...The upper trough and 500 mb low will be
moving out of North Dakota into Canada with an arcing cold front
extending from the attendant surface low through the eastern CWA.
There could be lingering showers near the front early, but a better
chance for showers and thunderstorms near the front in the
afternoon/evening, but by that time they may be too far to the east
to affect our Wisconsin areas. The upper trough/low then slows and
meanders eastward keeping us under the influence of the trough into
Monday with small chances for precipitation each afternoon. Ridging
then builds in from the west behind the departing system, but it
looks like a subtle short wave trough brings another chance for
around midweek. Temperatures cool down through the period, with highs
around 80 for MSP on Friday falling to closer to 70 later in the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 616 PM CDT Wed May 11 2022

An area of strong thunderstorms will impact the area this evening
through tonight. IFR cigs/vis expected with heavy rain, but otherwise
mainly MVFR. Areas of fog may develop late tonight with VFR
conditions returning by tomorrow morning. Another round of storms is
expected tomorrow evening, but feel the greatest threat lies just
outside the TAF period.

KMSP...Storms expected to impact KMSP within the next hour and
continue through 05-06z. Strongest storms are expected from 00z-
03z. Added a PROB30 for the storms tomorrow evening as the threat
looks fairly conditional.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. Wind SW 10 kts.
Sat...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind SW 10-15g25kts
becoming NW.
Sun...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind W 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...
DISCUSSION...CEO/JPC
AVIATION...Dye
Hazardous weather outlook, May 11, 12:52 PM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Wed May 11 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are expected across much of the area
today and tonight. Very large hail, damaging winds and a few
tornadoes are possible. In addition, very heavy rain and localized
flash flooding are possible, especially near and after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of widespread strong to severe storms is expected
Thursday afternoon and evening, with large hail and damaging
winds the primary threats. Isolated tornadoes are also possible,
especially across western Minnesota.

Temperatures could reach the lower 90s Thursday afternoon with
heat index values as high as 95 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later this
afternoon through tonight and again on Thursday.

In the hours before

Local storm report, May 11, 10:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            2 WNW RICHFIELD         44.89N 93.31W
05/11/2022                   HENNEPIN           MN   PUBLIC

            1.12 INCHES OF RAIN IN 30 MINUTES; CARS
            STRANDED ON HWY 62 NEAR I-35W FROM DRIVING
            THROUGH PONDED WATER.

&&

CCS
Special weather statement, May 11, 10:10 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1010 PM CDT Wed May 11 2022

MNZ085-093-120345-
Steele MN-Freeborn MN-
1010 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northeastern
Freeborn and southwestern Steele Counties through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Geneva, or 10 miles northeast of Albert Lea, moving northeast at 35
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hollandale around 1015 PM CDT.

This includes the following highways...
 Interstate 35 between mile markers 14 and 36.
 Interstate 90 between mile markers 154 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

&&

LAT...LON 4376 9350 4401 9325 4379 9305 4373 9305
      4368 9343
TIME...MOT...LOC 0310Z 243DEG 31KT 4379 9329

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BPH
Local storm report, May 11, 10:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 N CHASKA              44.81N 93.60W
05/11/2022  M1.50 INCH       CARVER             MN   COCORAHS

&&

CCS
Special weather statement, May 11, 10:31 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1031 PM CDT Wed May 11 2022

WIC005-017-033-035-091-107-120500-
Pepin-Rusk-Dunn-Chippewa-Barron-Eau Claire-
1031 PM CDT Wed May 11 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Pepin...Rusk...Dunn...Chippewa...Barron...Eau Claire...

* Until midnight CDT.

* At 1030 PM CDT, Doppler radar and automated rain gauges indicated
  heavy rain due to thunderstorms. This will cause urban and small
  stream flooding in the area. Up to two inches of rain have already
  fallen.

* Some locations that will experience minor flooding include...
  Eau Claire, Menomonie, Rice Lake, Ladysmith, Chippewa Falls,
  Altoona, Lake Hallie, Stanley, Bloomer, Barron, Lake Wissota and
  Chetek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4537 9092 4460 9092 4460 9200 4458 9213
      4564 9216 4564 9068 4538 9068

BPH
Local storm report, May 11, 10:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             DURAND                  44.63N 91.97W
05/11/2022  M1.25 INCH       PEPIN              WI   TRAINED SPOTTER

            RELAYED VIA NWSCHAT.

&&

PEM
Special weather statement, May 11, 10:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 PM CDT Wed May 11 2022

MNZ085-093-120415-
Steele MN-Freeborn MN-
1043 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of north central
Freeborn and southern Steele Counties through 1115 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, or 15 miles south of Owatonna, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Blooming Prairie around 1100 PM CDT.

This includes the following highways...
 Interstate 35 between mile markers 22 and 32.
 U.S. Highway 14 near mile marker 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

&&

LAT...LON 4390 9338 4406 9305 4386 9305 4380 9331
TIME...MOT...LOC 0343Z 235DEG 23KT 4386 9323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPierce63 min
May 11, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPolk, Saint Croix65 min
May 11, 9:22 PM CDTTornado WarningMPXPepin, Pierce38 min
May 11, 9:34 PM CDTSpecial Weather StatementMPXBarron, Dunn, Pepin56 min
May 11, 10:00 PM CDTSevere Thunderstorm WarningMPXPepin30 min
May 11, 10:20 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin55 min
May 11, 10:22 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk38 min
May 11, 10:31 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk89 min
May 12, 12:01 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk29 min
May 12, 12:37 AM CDTSpecial Weather StatementMPXChippewa8 min
May 12, 2:58 PM CDTSpecial Weather StatementMPXRusk62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.